Maine, 2004

Tornado in Maine, August 8, 2004

August 8, 2004 · NWS GYX · 1 event in 1 county or zone

A small waterspout formed and then dissipated over Sebago Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A small waterspout formed and then dissipated over Sebago Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 8, 5:00 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 8, 5:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
600 PM EDT SUN AUG 8 2004

.UPDATE...
WILL UPDATE ZONES TO ADD CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS WITH SMALL HAIL TO THE REST OF THE FORECAT AREA FOR
EARLY THIS EVENING PER LATEST RADAR AND SATELLITE PICTURES.  NO
OTHER CHANGES AT THIS TIME.
&&

.PREV DISCUSSION...
.MARINE...
QUICK UPDATE FOR THIS EVENING TO ADD A CHANCE OF SHOWERS AND
THUNDERSTORMS AND POSSIBLE BRIEF HEAVY RAIN AND SMALL HAIL.  ALSO
WILL BEEF UP WINDS AND SEAS...BUT KEEP THEM BELOW SMALL CRAFT
ADVISORY CRITERIA.
&&

.PREV DISCUSSION...
.SHORT TERM (TONIGHT AND MONDAY)...
RADAR SHOWS SHOWERS...WITH THE GREATEST COVERAGE IN THE MOUNTAINS...
WITH ONLY ISOLATED SHOWERS IN SOUTHERN NEW HAMPSHIRE. WESTERLY
WINDS ARE KEEPING SHOWERS MOVING MORE THAN THEY DID YESTERDAY...
WITH SMALL HAIL LIKELY IN CELL CORES. EXPECT THESE SHOWERS CONTINUE
LATE AFTERNOON...AND THEN TO DISSIPATE QUICKLY AROUND SUNSET.

SKIES TO CLEAR OVERNIGHT...WITH A MOSTLY SUNNY DAY ON MONDAY. ETA
MOS RUNNING ABOUT 4 DEGREES COOLER THAN THE MAV...SPLIT THE
DIFFERENCE HERE.
&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...A RIDGE OF HIGH PRESSURE
WILL BUILD OVER THE AREA MONDAY NIGHT.  A COLD FRONT WILL APPROACH
FROM THE WEST TUESDAY AND DISSIPATE AS IT MOVES OFFSHORE
WEDNESDAY. A SOUTHWESTERLY FLOW WILL DEVELOP THURSDAY.  ANOTHER
FRONT WILL APPROACH FRIDAY WITH INCREASING CHANCES OF SHOWERS.  THAT
FRONT WILL MOVE EAST OF THE AREA SATURDAY WITH CLEARING LATER
SATURDAY INTO SUNDAY.

&&

.AVIATION...
EXPECT SCATTERED SHOWERS TO DISSIPATE SHORTLY AFTER SUNSET...WITH
CLEARING SKIES OVERNIGHT. MAY SEE SOME FOG IN THE SHELTERED MOUNTAIN
VALLEYS...PERHAPS AT LEB.
&&

.MARINE...NO FLAGS.

&&
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 8, 2:42 AM EST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
342 AM EDT SUN AUG 8 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-090741-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
342 AM EDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Portland,ME radar (KGYX), 26 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cumberland

When
August 8, 5:00 PM EST to 5:05 PM EST
Where
Cumberland County, Sebago Lake
Rating
F0
Path length
0.2 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
43.767, -70.533

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyThe tornado archive for Maine, 2004Warnings in Maine, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421598.